No conflict of interest was declared.
Immediate- and delayed-type allergic reactions to amide local anesthetics: clinical features and skin testing†
Article first published online: 28 APR 2009
Copyright © 2009 John Wiley & Sons, Ltd.
Pharmacoepidemiology and Drug Safety
Volume 18, Issue 7, pages 595–601, July 2009
How to Cite
Fuzier, R., Lapeyre-Mestre, M., Mertes, P.-M., Nicolas, J.-F., Benoit, Y., Didier, A., Albert, N. and Montastruc, J.-L. (2009), Immediate- and delayed-type allergic reactions to amide local anesthetics: clinical features and skin testing. Pharmacoepidem. Drug Safe., 18: 595–601. doi: 10.1002/pds.1758
- Issue published online: 25 JUN 2009
- Article first published online: 28 APR 2009
- Manuscript Accepted: 1 APR 2009
- Manuscript Revised: 31 MAR 2009
- Manuscript Received: 29 JAN 2009
- allergic reactions;
- local anesthetics;
- skin tests
Amide type local anesthetic agents are among the most commonly used drugs in medicine. Several adverse drug reactions (ADRs) have been previously described with their use. Among them, allergic reactions are considered rare. The aim of this study was to describe the main characteristics of ADRs induced by amide type local anesthetic drugs.
We studied reports recorded in the French Pharmacovigilance database and the GERAP database over a 12-year period (1995–2006). For each report, we detailed the clinical features and skin tests used. Delayed or immediate-type allergic reactions and cross-reactivity between amide type local anesthetics were also analyzed.
We identified 16 reports (seven from the Pharmacovigilance database and nine from the GERAP database). Local anesthetic allergic reactions occurred mostly in young females (F/M sex ratio = 14:2). An immediate-type allergic reaction was encountered in 11/16 cases. Lidocaine was the local anesthetic most often involved (11/16). Prick test, intradermal reaction, and challenge tests were used to confirm the diagnosis. A cross-reactivity between the different amide type local anesthetics was found in six cases (lidocaine–mepivacaine in all cases).
This is the largest series of immediate-type local anesthetic allergic reactions reported in the literature. Cutaneous symptoms are the main features even though more serious symptoms may occur. Intradermal reaction and challenge tests are very helpful. Because cross-reactivity is not scarce, skin tests should involve several local anesthetics. Copyright © 2009 John Wiley & Sons, Ltd.